New study shows contraceptive pill linked to depression

Watch
Charlotte's Web
Badges: 21
Rep:
?
#1
Report Thread starter 3 years ago
#1
A study of over 1 million women in Denmark over a period of 13 years has shown a link between the contraceptive pill and the likelihood of developing depression. Women are already twice as likely as men to become depressed, with those on the combined and progesterone-only pills 23% and 34% more likely to be diagnosed respectively. Mood changes is cited as one of the key reasons why women do not comply with oral contraception

https://www.theguardian.com/commenti...contraceptives

Have you had any experiences with mood changes on oral contraception? You can post anonymously in this forum.
1
reply
bellalalaxo
Badges: 11
Rep:
?
#2
Report 3 years ago
#2
When i first went on the pill my mood swings were awful, I still have worse moods than before but for some reason i never really thought the pill was a factor
0
reply
Steliata
Badges: 14
Rep:
?
#3
Report 3 years ago
#3
When I first started it I had some pretty rad mood swings although I did start it at the same time my boyfriend went to Africa and was out of contact for three weeks so I doubt it was 100% the pill.

Since then it's evened out... unless you count how the pill related acne makes me feel!
0
reply
Tiger Rag
Badges: 22
Rep:
?
#4
Report 3 years ago
#4
Not noticed any difference tbh.
0
reply
Charlotte's Web
Badges: 21
Rep:
?
#5
Report Thread starter 3 years ago
#5
(Original post by bellalalaxo)
When i first went on the pill my mood swings were awful, I still have worse moods than before but for some reason i never really thought the pill was a factor
I think that much the issue is that women are not aware that this is a potential side effect so don't consider it to be (at least some of) the problem. Did your GP ever mention this to you as a possibility?


(Original post by Steliata)
When I first started it I had some pretty rad mood swings although I did start it at the same time my boyfriend went to Africa and was out of contact for three weeks so I doubt it was 100% the pill.

Since then it's evened out... unless you count how the pill related acne makes me feel!
I had a similar experience, mood issues for the first year or so which seemed to sort themselves out. That's the awkward thing with emotional side effects, you can never be quite sure where they're coming from. I also seem to have grown out of the pill-related acne too, but that's taken much much longer.*
0
reply
Joel 96
Badges: 19
Rep:
?
#6
Report 3 years ago
#6
Better have abortions instead then.

But seriously, what is the point of this study? Pregnancy is linked to depression. Almost everything is linked to depression.
0
reply
Asolare
Badges: 20
Rep:
?
#7
Report 3 years ago
#7
(Original post by Joel 96)
Better have abortions instead then.

But seriously, what is the point of this study? Pregnancy is linked to depression. Almost everything is linked to depression.
Because this is such a huge sample across such a long period of time, and if it can actually demonstrate a clear link between the pill and depression it will help people who go on the pill to understand why their mood changes and how best to counteract it.

That's the 'point' of this study and no, not 'everything' is conclusively linked to depression.
0
reply
Joel 96
Badges: 19
Rep:
?
#8
Report 3 years ago
#8
(Original post by Inexorably)
not 'everything' is conclusively linked to depression.
Name one thing that doesn't make you depressed.
0
reply
Tiger Rag
Badges: 22
Rep:
?
#9
Report 3 years ago
#9
(Original post by Charlotte49)
I think that much the issue is that women are not aware that this is a potential side effect so don't consider it to be (at least some of) the problem. Did your GP ever mention this to you as a possibility?
All I was told that it would affect my periods. Nothing about depression (which I've not had) or any other problems it could cause.
0
reply
X

Quick Reply

Attached files
Write a reply...
Reply
new posts
Back
to top
Latest
My Feed

See more of what you like on
The Student Room

You can personalise what you see on TSR. Tell us a little about yourself to get started.

Personalise

What factors affect your mental health the most right now? (select all that apply)

Lack of purpose or routine (276)
15.5%
Uncertainty around my education (279)
15.67%
Uncertainty around my future career prospects (177)
9.94%
Isolating with family (126)
7.07%
Lack of support system (eg. Teachers, counsellors) (79)
4.44%
Lack of exercise/ability to be outside (149)
8.37%
Loneliness (176)
9.88%
Financial worries (72)
4.04%
Concern about myself or my loved ones getting ill (163)
9.15%
Exposure to negative news/social media (126)
7.07%
Lack of real life entertainment (eg. cinema, gigs, restaurants) (158)
8.87%

Watched Threads

View All